Duke Mathematical Journal

A short note on the evolution of a surface by its mean curvature

Matthew A. Grayson

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J., Volume 58, Number 3 (1989), 555-558.

First available in Project Euclid: 20 February 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53A10: Minimal surfaces, surfaces with prescribed mean curvature [See also 49Q05, 49Q10, 53C42]
Secondary: 35K55: Nonlinear parabolic equations


Grayson, Matthew A. A short note on the evolution of a surface by its mean curvature. Duke Math. J. 58 (1989), no. 3, 555--558. doi:10.1215/S0012-7094-89-05825-0. https://projecteuclid.org/euclid.dmj/1077307667

Export citation


  • [1] U. Abresch and J. Länger, The normalized curve shortening flow and homothetic solutions, J. Differential Geom. 23 (1986), no. 2, 175–196.
  • [2] C. L. Epstein and M. I. Weinstein, A stable manifold theorem for the curve shortening equation, Comm. Pure Appl. Math. 40 (1987), no. 1, 119–139.
  • [3] M. E. Gage, An isoperimetric inequality with applications to curve shortening, Duke Math. J. 50 (1983), no. 4, 1225–1229.
  • [4] M. E. Gage, Curve shortening makes convex curves circular, Invent. Math. 76 (1984), no. 2, 357–364.
  • [5] M. Gage and R. S. Hamilton, The heat equation shrinking convex plane curves, J. Differential Geom. 23 (1986), no. 1, 69–96.
  • [6] M. A. Grayson, The heat equation shrinks embedded plane curves to round points, J. Differential Geom. 26 (1987), no. 2, 285–314.
  • [7] M. A. Grayson, Shortening embedded curves, Ann. of Math. (2) 129 (1989), no. 1, 71–111.
  • [8] G. Huisken, Flow by mean curvature of convex surfaces into spheres, J. Differential Geom. 20 (1984), no. 1, 237–266.
  • [9] M. H. Protter and H. F. Weinberger, Maximum principles in differential equations, Prentice-Hall Inc., Englewood Cliffs, N.J., 1967.
  • [10] J. Sethian, Recent numerical algorithms for hypersurfaces moving with curvature-dependent speed: Hamilton-Jacobi equations and conservation laws, preprint.